Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 3, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 15, 2019, 6:24 PM CDT for Emmons County, North Dakota. It was in force for 66 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2019, 6:24 PM CDT (23:24 UTC)
- Expired
- May 15, 2019, 7:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Emmons County, ND
The radar
The Bismarck radar (KBIS), 62 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 6:25 PM CDT | HAIL 1 | 4 Nw Hazelton, ND | ONGOING AT THIS TIME. GROUND IS GETTING COVERED. |
| May 15, 6:34 PM CDT | HAIL 1 | Hazelton, ND | ONGOING AT THIS TIME. |
| May 15, 6:40 PM CDT | HAIL 1.5 | Hazelton, ND | TWITTER REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 3:48 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1926 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
407
WUUS53 KBIS 152324
SVRBIS
NDC029-160030-
/O.NEW.KBIS.SV.W.0003.190515T2324Z-190516T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
624 PM CDT Wed May 15 2019
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northern Emmons County in south central North Dakota...
* Until 730 PM CDT.
* At 623 PM CDT, a severe thunderstorm was located 6 miles northwest
of Hazelton, or 19 miles northwest of Linton, moving southeast at
30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hazelton around 640 PM CDT.
Other locations impacted by this severe thunderstorm include Temvik.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4645 10056 4664 10046 4654 9992 4629 9992
4628 9988 4612 9988
TIME...MOT...LOC 2323Z 298DEG 24KT 4652 10041
HAIL...1.50IN
WIND...60MPH
$$
HAMILTON/KING3 follow-up statements
425
WWUS53 KBIS 152336
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
636 PM CDT Wed May 15 2019
NDC029-160030-
/O.CON.KBIS.SV.W.0003.000000T0000Z-190516T0030Z/
Emmons ND-
636 PM CDT Wed May 15 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN EMMONS COUNTY...
At 635 PM CDT, a severe thunderstorm was located over Hazelton, or 15
miles north of Linton, moving southeast at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Emmons County, including the following locations...
Temvik.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4648 10047 4661 10030 4654 9992 4629 9992
4628 9988 4614 9988
TIME...MOT...LOC 2335Z 292DEG 31KT 4649 10026
HAIL...1.75IN
WIND...60MPH
$$
HAMILTON575
WWUS53 KBIS 152353
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
653 PM CDT Wed May 15 2019
NDC029-160030-
/O.CON.KBIS.SV.W.0003.000000T0000Z-190516T0030Z/
Emmons ND-
653 PM CDT Wed May 15 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN EMMONS COUNTY...
At 653 PM CDT, a severe thunderstorm was located 9 miles south of
Braddock, or 12 miles northeast of Linton, moving southeast at 30
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hazelton, Braddock and Temvik.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4648 10047 4661 10030 4654 9992 4629 9992
4628 9988 4614 9988
TIME...MOT...LOC 2353Z 298DEG 24KT 4643 10010
HAIL...1.75IN
WIND...60MPH
$$
HAMILTON441
WWUS53 KBIS 160024
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
724 PM CDT Wed May 15 2019
NDC029-160033-
/O.EXP.KBIS.SV.W.0003.000000T0000Z-190516T0030Z/
Emmons ND-
724 PM CDT Wed May 15 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EMMONS COUNTY
WILL EXPIRE AT 730 PM CDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southeastern North Dakota.
LAT...LON 4648 10047 4661 10030 4654 9992 4629 9992
4628 9988 4614 9988
TIME...MOT...LOC 0023Z 298DEG 24KT 4634 9985
$$
HAMILTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:06 PM CDT, 18 minutes earlier.
Area forecast discussion, May 15, 6:06 PM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 606 PM CDT Wed May 15 2019 .UPDATE... Issued at 606 PM CDT Wed May 15 2019 The focus of this update was clearing western portions of the Severe Thunderstorm Watch in areas which are now behind the pre- frontal trough/wind shift. Severe-storm potential continues along and ahead of that feature in south central ND into the James River valley where surface dewpoints in the lower 50s F are contributing to 1000 to perhaps 1500 J/kg of MLCAPE. RAP analyses are slightly overestimating boundary layer moisture content compared to the observed trends, which may be contributing to a bit more residual capping and less bouyancy than objective analyses suggest. Still, effective shear magnitudes on the order of 40 kt are supportive of mesocyclones, and perpendicular orientation of deep-layer wind fields to the north-south-oriented surface trough along with the residual capping is resulting in a discrete mode. Thus, large hail up to golf ball size will likely be the most prominent hazard with isolated, high-based supercells the next few hours, followed by potential damaging winds. Large boundary layer theta-e deficits and associated MLLCL heights on the order of 1500 m AGL will keep the tornado threat negligible. UPDATE Issued at 358 PM CDT Wed May 15 2019 This update to include a severe thunderstorm watch in effect until 10 pm cdt for much of central North Dakota. The watch is along and east of a line from Velva and Towner in McHenry County...to Garrison, New Salem, Elgin and Sioux County. This includes the Mandan and Bismarck areas, and the Jamestown area as well. && .SHORT TERM...(This evening through Thursday) Issued at 322 PM CDT Wed May 15 2019 Severe thunderstorm potential this afternoon and evening highlights the short term forecast. Currently, a north-south oriented surface trough extended from south central Saskatchewan to near Stanley to near Dickinson to near Hettinger. Strong and gusty southerly winds of 20 to 30 mph with gusts to 35-40 mph were ahead of the trough. Meanwhile a surface cold front extended from the Saskatchewan low southwestward across central Montana. An upper level shortwave associated with these features was moving east across south central Canada. An area of scattered to isolated showers/virga associated with the upper level shortwave continued moving east across north central North Dakota. We do expect thunderstorms to develop along/ahead of the surface trough as it tracks east across the state. Short term high resolution models have consistently depicted thunderstorm development to begin between 3pm-4pm in a line from near Dickinson/Hettinger to near Minot and Bottineau, then continue to develop as this line moves east. Most models show thunderstorms reaching Rugby/Bismarck-Mandan by 5pm-7pm, then near Jamestown/Ashley around 8pm-9pm and exiting the southern James Valley by around 10pm. We launched a weather balloon at 19z today...and it indicates at Bismarck there was a fairly good cap/inversion around 7000 feet elevation of 12.7C. We will need to wait until the surface trough for enough forcing to overcome this cap. Plenty of CAPE ahead of the trough (1000-2000 J/kg) as per SPC mesoanalysis. Models are indicating the thunderstorms mainly right along the trough, where forcing from low levels is greater. Effective bulk shear values of 40-45 knots over central North Dakota seen on SPC mesoscale analysis. Risk of severe storms extends from Minot to near Dickinson and eastward. Tonight a large area of cold air associated with a large Canadian high pressure system begins moving into North Dakota tonight behind the aforementioned cold front. On Thursday, cold air continues pushing into the state behind northerly and northeasterly winds as the southern extend of a large cool Canadian high pressure system extends across North Dakota into South Dakota. Much cooler Thursday with highs reaching only into the mid and upper 50s north to the upper 60s far southwest. .LONG TERM...(Thursday night through Wednesday) Issued at 322 PM CDT Wed May 15 2019 A significant pattern shift to below normal temperatures and above average precipitation highlights the extended forecast. The aforementioned large surface Canadian high pressure system remains entrenched across central Canada Thursday night through much of the weekend. Meanwhile, an upper level longwave trough over the west coast Thursday moves gradually eastward into the Rockies, expanding into the Plains Friday, with the first closed low of the system lifting northeastward into the Great Lakes by Monday. This scenario will bring cooler, cloudy weather to North Dakota, with widespread chances of rain showers. The best chances of widespread rain Friday looks to be western and southern ND, with the best day for widespread rain across our area on Saturday. Models are suggesting rainfall totals of 0.5" to 1.25" across western and central North Dakota Friday through Sunday night. Another closed low in the overall western longwave trough develops over the 4-corners area Monday, moving east into the central Plains Tuesday and lifting northward into the Dakotas/Minnesota Wednesday. This keeps the cooler, cloudy weather over North Dakota through mid- week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 606 PM CDT Wed May 15 2019 Isolated to scattered thunderstorms in south central ND into the James River valley may produce local IFR conditions, strong winds, and large hail this evening. The threat is mainly east of KBIS, but the KJMS terminal could be impacted. Otherwise, a cold front will move southeast overnight with a shift in winds to a northerly direction in its wake. There is a chance of MVFR ceilings behind the front in parts of central ND and the James River valley late tonight and Thursday morning, possibly impacting KJMS and KBIS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...CJS SHORT TERM...JV LONG TERM...JV AVIATION...CJS
Hazardous weather outlook, May 15, 3:57 PM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 357 PM CDT Wed May 15 2019 NDZ001>005-009>011-017-162100- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McKenzie- 357 PM CDT Wed May 15 2019 /257 PM MDT Wed May 15 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms this afternoon into early evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ018-019-031>033-040-041-043-044-162100- Dunn-Mercer-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman- Adams- 357 PM CDT Wed May 15 2019 /257 PM MDT Wed May 15 2019/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms this afternoon. Some storms may be strong to severe in Adams, Hettinger and Stark counties this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ012-013-020>023-025-034>037-042-045>048-050-051-162100- McHenry-Pierce-Oliver-McLean-Sheridan-Wells-Foster-Morton- Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 357 PM CDT Wed May 15 2019 /257 PM MDT Wed May 15 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms this afternoon and evening. Some storms may be severe with large hail, damaging winds, and dangerous lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. JV
In the hours before
Local storm report, May 15, 5:37 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
537 PM CDT WED MAY 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL SAINT ANTHONY 46.62N 100.91W
05/15/2019 E1.50 INCH MORTON ND PUBLIC
RECEIVED A REPORT FROM A SPOTTERS FATHER IN
ST ANTHONY. LASTED FROM 5:15 PM UNTIL ABOUT
5:25 PM. SOME DAMAGE TO SIDING.
&&
RKSpecial weather statement, May 15, 5:41 PM CDT, 43 minutes before
Special Weather Statement National Weather Service Bismarck ND 541 PM CDT Wed May 15 2019 NDZ013-152300- Pierce ND- 541 PM CDT Wed May 15 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PIERCE COUNTY UNTIL 600 PM CDT... At 540 PM CDT, a strong thunderstorm was located 8 miles north of Harvey, moving east at 45 mph. Nickel size hail will be possible with this storm. Locations impacted include... Selz. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for north central North Dakota. LAT...LON 4785 9981 4785 10001 4796 10001 4799 9981 TIME...MOT...LOC 2240Z 263DEG 40KT 4789 9989 EDWARDS
Special weather statement, May 15, 5:45 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Bismarck ND
545 PM CDT Wed May 15 2019
NDZ035-036-152300-
Kidder ND-Burleigh ND-
545 PM CDT Wed May 15 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KIDDER AND
NORTHEASTERN BURLEIGH COUNTIES UNTIL 600 PM CDT...
At 545 PM CDT, a strong thunderstorm was located 9 miles northwest of
Tuttle, or 22 miles southeast of Mcclusky, moving east at 30 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Robinson.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central North Dakota.
LAT...LON 4717 10025 4731 10025 4733 10010 4733 9979
4714 9977
TIME...MOT...LOC 2245Z 266DEG 27KT 4725 10012
EDWARDSLocal storm report, May 15, 5:47 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
547 PM CDT WED MAY 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 1 S SAINT ANTHONY 46.61N 100.91W
05/15/2019 M1.75 INCH MORTON ND LAW ENFORCEMENT
40 MPH WINDS. RELAYED THROUGH STATE RADIO.
&&
RKSpecial weather statement, May 15, 6:03 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Bismarck ND
603 PM CDT Wed May 15 2019
NDZ036-152330-
Kidder ND-
603 PM CDT Wed May 15 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KIDDER COUNTY UNTIL 630
PM CDT...
At 603 PM CDT, a strong thunderstorm was located 8 miles northeast
of Tuttle, or 26 miles north of Steele, moving east at 35 mph. This
storm will affect Highway 36 in northern Kidder county.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Pettibone, Robinson and Lake Williams.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southeastern North Dakota.
LAT...LON 4716 10007 4725 10012 4726 10011 4733 10002
4733 9948 4710 9949
TIME...MOT...LOC 2303Z 271DEG 28KT 4724 9990
EDWARDSSpecial weather statement, May 15, 6:15 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Bismarck ND
615 PM CDT Wed May 15 2019
NDZ023-152330-
Wells ND-
615 PM CDT Wed May 15 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WELLS COUNTY UNTIL
630 PM CDT...
At 614 PM CDT, a strong thunderstorm was located 11 miles south of
Maddock, or 21 miles east of Harvey, moving east at 30 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Bremen and Hamberg.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central North Dakota.
LAT...LON 4775 9955 4780 9960 4785 9959 4785 9930
4784 9929 4772 9930
TIME...MOT...LOC 2314Z 270DEG 28KT 4780 9947
EDWARDSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 4:34 PM CDT | Special Weather Statement | BIS | Morton | 41 min |
| May 15, 4:37 PM CDT | Special Weather Statement | BIS | Sheridan | 23 min |
| May 15, 4:47 PM CDT | Special Weather Statement | BIS | Pierce | 43 min |
| May 15, 4:52 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 38 min |
| May 15, 5:03 PM CDT | Special Weather Statement | BIS | Sheridan | 27 min |
| May 15, 5:24 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton | 66 min |
| May 15, 5:34 PM CDT | Special Weather Statement | BIS | Burleigh | 41 min |
| May 15, 5:41 PM CDT | Special Weather Statement | BIS | Pierce | 19 min |
| May 15, 5:45 PM CDT | Special Weather Statement | BIS | Kidder | 15 min |
| May 15, 6:03 PM CDT | Special Weather Statement | BIS | Kidder | 27 min |
| May 15, 6:15 PM CDT | Special Weather Statement | BIS | Wells | 15 min |
| May 15, 6:34 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 56 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.